Texas, 2018

Hail and Damaging Winds in Texas, March 10 to 11, 2018

March 10 to 11, 2018 · NWS SHV · 26 events in 8 counties and zones

A warm front lifted north into Eastern Oklahoma and Western Arkansas during the daytime hours on March 10th, spreading, warmer, humid, and unstable air north across the region. A shortwave trough traversing the Southern Plains during the late afternoon through the overnight hours reinforced a cold front south into Northeast Texas and Southwest Arkansas during the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
7
Property damage
$350,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front lifted north into Eastern Oklahoma and Western Arkansas during the daytime hours on March 10th, spreading, warmer, humid, and unstable air north across the region. A shortwave trough traversing the Southern Plains during the late afternoon through the overnight hours reinforced a cold front south into Northeast Texas and Southwest Arkansas during the late evening. Steep mid level lapse rates and moderate surface instability was present within a moderately sheared air mass, resulting in numerous severe thunderstorms developing along and just ahead of the front from late evening on the 10th, through the early morning hours on March 11th. Numerous reports of large hail and damage winds were received across much of Northeast Texas, before the storms weakened just prior to daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 10, 9:37 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 10, 9:37 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
937 PM CST Sat Mar 10 2018

.DISCUSSION...
Strong convection continues along a warm front to our ne, across
central and srn AR. Our area has escaped this for the most part,
with only a couple of storms skirting our very outer edges.
Appears that this will be the trend for a while until additional
storms develop along a prefrontal trof later tonight/early Sunday
morning. Severe threat seems to be diminishing as well, although
still cannot rule out a couple of strong to severe storms
overnight as another weak upper disturbance passes ovhd. For the
update, see no reason to make any changes to overnight temps as
the ongoing fcst seems to be reasonably on track. Have made just a
few minor adjustments to PoPs based on latest model runs,
particularly the HRRR, mainly to adjust the area of highest PoPs
swd. No other changes expected attm. /12/

&&

.PREV DISCUSSION... /issued 745 PM CST Sat Mar 10 2018/

AVIATION...
For the 11/00Z terminal forecast will start off with VFR
prevailing at the sites, but expecting a return to MVFR
between 11/03Z-11/07Z for most terminals. As the ceilings
continue to lower a return to IFR between 11/06Z-11/12Z.
Have introduced mention of VCSH/VCTS in most of the sites
between 11/08Z-11/12Z along with tempo groups of TSRA.
a cold front. Have delayed mention of VCTS a couple of hours
A cold front will move South across the Four State Region
helping to continue convection into the early to mid morning
Sunday, when ceilings will return to MVFR and convection will
end as the boundary shift South. Additional improvements will
spread across the remainder of the region Sunday afternoon, with
VFR conditions returning to all but perhaps MLU by 12/00Z Monday.
Current trends in the model data hint at a return to MVFR beyond
the 12/00Z time period. Surface winds will be light Southeast to
South less than 7 knots with a turn to the Southwest prior to the
passage of the cold front, then Northwest to North in wake of the
cold front. By mid to late morning the Northerly winds will be
12-18 knots with higher gusts. /06/

PREV DISCUSSION... /issued 329 PM CST Sat Mar 10 2018/

DISCUSSION...
Warm front pushing north across area has brought dewpoints into
the lower to middle 60s for most of the area. This front will
begin to occlude with a weak cold front near I-40, with convection
deepening to our north late today. As this event slower to unfold,
left in lower pops this eve, with 50 percent pops and mention of
svr storms limited to ne edge of area prior to midnight. Deep
layer shear and somewhat drier air in mid lvls above around 800 mb
will yield a decent risk for hail in tstms, with cold air pooling
from the north bringing about increased wind threat by later this
eve. This frontal boundary will reach I-20 by shortly after
midnight and portions of North Central LA will have a longer time
to reside in warm sector and perhaps a little more instability for
deep convection into the late night. Boundary will reach southern
portions of area by daybreak which could make for tricky overnight
lows depending on exact position. Some cloudiness to remain Sunday
with showers movg mostly south of area after midday. However,
reinforcing stronger cold front movg thru Sunday night with skies
becmg clear and gusty north winds continuing into at least early
Monday. A cool dry airmass will send overnight lows into the 30s
for much of next week with deep nw flow. Showers and thunderstorms
beginning Friday aftn, will likely increase into the wknd invok
cold front next Sunday night. /07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  69  40  60 /  50  30  10   0
MLU  61  70  41  59 /  60  50  10   0
DEQ  53  64  35  60 /  50  20   0   0
TXK  56  66  39  60 /  60  20   0   0
ELD  56  68  37  60 /  60  30  10   0
TYR  61  66  40  59 /  50  20  10   0
GGG  61  67  39  60 /  50  30  10   0
LFK  65  72  42  63 /  30  40  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12/06/07
Hazardous weather outlook, Mar 10, 12:08 PM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1208 PM CST Sat Mar 10 2018

ARZ070-071-LAZ001>005-010>014-017>022-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-111815-
Miller-Lafayette-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1208 PM CST Sat Mar 10 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, north central Louisiana, northwest Louisiana, east
Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered showers and thunderstorms will develop this
afternoon and into the overnight hours. Thunderstorms will
increase in coverage later tonight with a few strong storms
possible as strong gusty winds and hail may possibly occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Any lingering showers and storms will exit the region early Sunday
with frontal passage. Therefore, no hazardous weather is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may be needed this evening through
the overnight hours.

ARZ050-051-059>061-072-073-LAZ006-OKZ077-111815-
Sevier-Howard-Little River-Hempstead-Nevada-Columbia-Union-
McCurtain-
1208 PM CST Sat Mar 10 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana and
southeast Oklahoma.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered showers and thunderstorms will develop this
afternoon and evening. Thunderstorms will increase in coverage and
intensity later tonight with a few strong to severe storms
possible. Strong to damaging wind gusts and large hail are
possible. Isolated tornadoes also cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms will end before daybreak Sunday. No
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may be needed later this evening
through the overnight hours, mainly for Oklahoma and Arkansas
portions of the region.

07

In the hours before

Special weather statement, Mar 10, 10:15 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1015 PM CST SAT MAR 10 2018

TXZ108-109-111-110500-
Franklin TX-Morris TX-Titus TX-
1015 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN...CENTRAL
MORRIS AND TITUS COUNTIES UNTIL 1100 PM CST...

At 1014 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Hagansport, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mount Pleasant, Mount Vernon, Daingerfield, Naples, Omaha, Us 259 And
I 30 Intersection, Cookville, Winfield, Talco, Miller's Cove and
Roeder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3337 9519 3331 9469 3330 9469 3329 9468
      3328 9466 3304 9473 3319 9524
TIME...MOT...LOC 0414Z 283DEG 22KT 3327 9513

12

The radar

The Shreveport radar (KSHV), 131 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

17 hail, 9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Titus

When
March 10, 10:44 PM CST
Where
Titus County, 1.12 mi SE of Mt Pleasant
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.160, -94.965

Numerous trees down across Mount Pleasant.

Hail, Titus

When
March 10, 10:47 PM CST
Where
Titus County, 1.33 mi SE of Mt Pleasant
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
33.155, -94.966

Large hail slightly greater than golfball size fell and covered the ground in Mount Pleasant. Numerous vehicles sustained significant damage.

Hail, Morris

When
March 10, 11:15 PM CST
Where
Morris County, 1.57 mi NNW of Lone Star
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.941, -94.712

Half dollar size hail fell in Lone Star.

Hail, Morris

When
March 10, 11:21 PM CST
Where
Morris County, 2.7 mi NE of Dangerfield
Measured
1 in hail
Reported by
Public
Coordinates
33.060, -94.700

Quarter size hail fell just northeast of Daingerfield.

Hail, Marion

When
March 10, 11:44 PM CST
Where
Marion County, 2.71 mi SW of Orrs
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
32.800, -94.550

Quarter size hail fell on the north side of Lake of the Pines.

Thunderstorm Wind, Marion

When
March 10, 11:52 PM CST
Where
Marion County, 5.2 mi SSW of Orrs
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.761, -94.556

Trees and power lines were blown down across the Island View community along the southwest shore of Lake of the Pines. Some trees were blown down on homes. A NWS Storm Survey concluded that straight line winds near 90 mph resulted in the widespread wind damage along the southern shore of Lake of the Pines.

Thunderstorm Wind, Marion

When
March 10, 11:54 PM CST
Where
Marion County, 7.09 mi SSW of Orrs
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.733, -94.559

Harleton Fire Dept. reported trees were blown down blocking Farm to Market Road 726 just southwest of Lake of the Pines in Southwest Marion County.

Thunderstorm Wind, Marion

When
March 10, 11:55 PM CST
Where
Marion County, 7.48 mi SSW of Orrs
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.735, -94.582

Harleton Fire Dept. reported trees that were blown down blocking Farm to Market Road 1968 near the Marion/Harrison County line.

Thunderstorm Wind, Marion

When
March 10, 11:55 PM CST
Where
Marion County, 5.98 mi S of Orrs
Measured
78 kt (90 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
7 direct, 0 indirect
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
32.745, -94.537

A NWS Storm Survey concluded that a swath of straight line downburst winds estimated between 80-90 mph produced widespread damage across the south side of Lake of the Pines, especially within the Brushy Creek Campground. Numerous trees were snapped or uprooted, with several trees landing on campers, tents, and vehicles. Of the nearly 238 registered campers at the campground, seven were treated for injuries, and one fatality occurred when a tree landed on a tent, killing a 41 year old female inside.

Hail, Marion

When
March 11, 12:00 AM CST
Where
Marion County, 5.97 mi S of Orrs
Measured
1.75 in hail
Reported by
NWS Storm Survey
Coordinates
32.745, -94.537

Interviews with campers at the Brushy Creek Campground on Lake of the Pines state that golf ball size hail fell around midnight shortly after the damaging downburst winds occurred, downing numerous trees in the park.

Hail, Harrison

When
March 11, 12:30 AM CST
Where
Harrison County, 5.42 mi ENE of Walkers Mill
Measured
0.88 in hail
Reported by
Public
Coordinates
32.600, -94.460

Nickel size hail fell just northwest of the Nesbitt community.

Hail, Harrison

When
March 11, 12:38 AM CST
Where
Harrison County, 2.07 mi WNW of Marshall Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.532, -94.333

Quarter size hail fell just southeast of Marshall.

Hail, Harrison

When
March 11, 12:45 AM CST
Where
Harrison County, 0.85 mi SW of Scottsville
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
32.521, -94.240

Baseball size hail fell in the Scottsville community.

Hail, Harrison

When
March 11, 12:59 AM CST
Where
Harrison County, 0.64 mi S of Crossroads
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
32.441, -94.230

Dime size hail fell in the Crossroads community.

Hail, Harrison

When
March 11, 12:59 AM CST
Where
Harrison County, 0.9 mi S of Crossroads
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.437, -94.233

Quarter size hail fell at the Ponds Estates near the Crossroads community.

Hail, Harrison

When
March 11, 1:07 AM CST
Where
Harrison County, 0.33 mi NW of Elysian Flds
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.374, -94.183

Dime size hail fell in the Elysian Fields community.

Hail, Panola

When
March 11, 1:10 AM CST
Where
Panola County, 2.94 mi E of Panola Pedros Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.372, -94.050

Dime size hail fell in the Bethany community.

Hail, Panola

When
March 11, 1:15 AM CST
Where
Panola County, 1.36 mi WSW of Panola
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.340, -94.120

Golfball size hail fell near the Deberry community.

Thunderstorm Wind, Upshur

When
March 11, 2:13 AM CST
Where
Upshur County, 1.28 mi W of Rosewood
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.753, -95.102

Trees were blown down on Highway 154 in the Harmony community.

Thunderstorm Wind, Upshur

When
March 11, 2:13 AM CST
Where
Upshur County, 0.83 mi NNE of Rhonesboro
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.760, -95.122

A tree was blown down on Rain Tree Lakes Circle west of the Harmony community.

Thunderstorm Wind, Upshur

When
March 11, 2:20 AM CST
Where
Upshur County, 0.59 mi E of Shady Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.679, -95.110

Trees were blown down on Farm to Market Road 1795.

Thunderstorm Wind, Gregg

When
March 11, 2:55 AM CST
Where
Gregg County, 0.65 mi WNW of Tenneryville
Measured
56 kt (64 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.534, -94.810

A large oak tree was uprooted and fell on a mobile home at the Flamingo Mobile Home Park in Northwest Longview. The tree crushed much of the mobile home, killing a 41 year old male inside. His 12 year old son was also inside, but was uninjured.

Hail, Gregg

When
March 11, 2:57 AM CST
Where
Gregg County, 0.92 mi NNW of Tenneryville
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.541, -94.808

Quarter to half dollar size hail fell in the Pine Tree community. Report from a picture posted to the KLTV Facebook page.

Hail, Gregg

When
March 11, 3:10 AM CST
Where
Gregg County, 1.35 mi WNW of Longview Eastside Ar
Measured
1.5 in hail
Reported by
Social Media
Coordinates
32.510, -94.720

Half dollar to ping pong ball size hail fell in Longview. Report from a picture posted to the KETK Facebook page.

Hail, Gregg

When
March 11, 3:12 AM CST
Where
Gregg County, 0.58 mi E of Longview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.480, -94.720

Quarter size hail in the southeast sections of Longview.

Hail, Wood

When
March 11, 3:50 AM CST
Where
Wood County, 2.94 mi N of Rock Hill
Measured
1 in hail
Reported by
Social Media
Coordinates
32.922, -95.502

Quarter size hail fell on the east side of Lake Fork. Report from the KLTV Facebook page.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Marion2018-03-1041FemaleCampingDirect
Thunderstorm Wind, Gregg2018-03-1141MaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738746, 738747, 738748, 738749, 738750, 738751, 738752, 738753, 738754, 738755, 738756, 738757, 738758, 738759, 738760, 738761, 738762, 738763, 738764, 738765, 738766, 738767, 738768, 738769, 738770, 738771.